Can Weight Loss Drugs Cause Halitosis?


A man is brushing his teeth.Share on Pinterest
Will your oral health be affected while taking GLP-1 medications?Alexander Georgiev/Getty Images
  • People can experience a range of side effects when taking GLP-1 drugs such as Ozempic and Wegovy.
  • An increasing number of people are reporting that they are experiencing “ozone breath,” or bad breath that they believe is caused by taking GLP-1 diet pills.
  • Health experts say there are many factors that can cause oral health problems when taking weight loss medications.

Ozempic and similar drugs, including Wegovy, Monjouro and Zepbound, have been hailed as game-changers for weight loss in qualified patients.

patient lost average 15% Their weight in semaglutide (Weogvy and Ozempic) clinical trials about 21% Tezepatide (Monjouro and Zepbound).

Side effects, mainly gastrointestinal discomfort, have also been reported. However, some have emerged as popular terms – “ozone face,” “ozone butt,” and now “ozone breathing.”

“Ozone breath refers to the fishy smell you get when you burp or have bad breath,” says Neha Lalani, MD.

This is not a clinical diagnosis and is not discussed as frequently as gastrointestinal complaints. However, the two may be intertwined, and doctors and dentists agree that it's important to understand all the potential side effects of taking GLP-1 medications.

“All drugs have side effects, and anti-obesity drugs are no exception,” says Christopher McGowan, MD, a gastroenterologist, obesity medicine expert and founder of True You Weight Loss. “Halitosis, or halitosis, is almost universally caused by oral hygiene. Therefore, it is crucial to distinguish where the odor is occurring so that it can be treated at the source.

It's worth noting that bad breath, or bad breath, is not listed as a side effect of Ozempic, Wegovy, Monjouro, or Zepbound.

Additionally, there is currently no peer-reviewed data on whether or why these medications cause bad breath.

“Yet people are looking into it,” said Fatima Khan, a dentist and co-founder of Riven Oral Care. As Khan stresses, this is important because before any conclusions can be drawn, more long-term data must be collected to understand why people may develop oral health problems such as bad breath while taking these drugs.

However, Khan noted that clinical trials have shown that “belching” (or burping) is a side effect experienced by participants, which is often referred to as “ozone burping.”

In a study conducted by Novo Nordisk, nearly 9% of people taking semaglutide reported hiccups. Likewise, more research is needed before linking bad breath (or bad taste in the mouth) to GLP-1 drugs. However, experts say hiccups may be one of the potential reasons why GLP-1 drugs may trigger bad breath – Keywords: 1.

“The three most common causes of GLP-1-related mouth odor are burping, halitosis (bad breath), and ketosis,” McGowan said.

The mouth odor associated with hiccups is not bad breath, although it can feel that way and trigger mental health side effects.

“It's stomach odor that comes out through the mouth,” McGowan said. “Patients report that these smells can 'clear the room' and can be a source of anxiety in social situations.”

“This is a direct result of the GLP-1 drug's mechanism of action,” McGowan explained. “All drugs in this class cause delayed gastric emptying, which means food takes much longer to exit the stomach. This is one way the drugs help with portion control.

The disadvantage is that the food breaks down and ferments in the stomach.

“The stomach usually empties within four hours of eating,” says McGowan. “However, GLP-1 drugs like Ozempic can cause food to stay in the stomach longer, even days. At that point, your stomach is functionally a compost bin, and if you burp, that can be uncomfortable. .

McGowan added that patients who experience gastrointestinal-related side effects such as vomiting and diarrhea may experience dehydration and dry mouth, which are common triggers of bad breath.

Finally, the drug's ability to reduce food noise is a benefit, but in rare cases, may result in a severe reduction in nutrient intake that triggers ketosis.

“Ketosis occurs when the body burns fat for energy, often resulting in a sweet, acetone-like smell in the breath,” says McGowan. “Maintaining a balanced nutrition plan that supplements all macronutrients can prevent this from happening.”

In addition to possible mouth odor, people taking GLP-1 medications may experience:

Khan noted that people with gastroesophageal disease (GERD), which causes a bitter and sour taste, may experience frequent heartburn. Vomiting is a potential side effect and can corrode enamel.

“Enamel…is the hard, mineralized outer layer of the tooth,” Khan said. “Tooth erosion is caused by acids that dissolve enamel. GERD further exacerbates erosion.

This erosion can have a knock-on effect, causing oral sensitivity, tooth discoloration and smaller-looking teeth, Khan said.

Dry mouth also increases the risk of tooth decay, and people with diabetes have a higher chance of developing dental disease, Khan added.

“The good news is that most symptoms will improve over time as the body adjusts to the medication,” McGowan said.

However, there are some steps you can take in the meantime. McGowan said the first are common-sense measures recommended to people regardless of what medications they take, such as brushing and flossing daily and visiting the dentist at least twice a year.

Other recommendations include staying hydrated (especially if you have dry mouth, nausea or vomiting) and eating a balanced diet.

“Fatty, greasy, and heavier foods are digested and expelled from the stomach more slowly, leading to increased burping and odor,” says McGowan. “Stick to moderate amounts of lean protein, fruits and vegetables, and healthy fats. Fast food, saturated fat, cheese, and fatty meats should be limited.

The time of day you eat may also help.

“Eat your last meal three to four hours before bed,” says Lalani.

Finally, if your oral health is still poor, experts recommend talking to your team.

A registered dietitian can assist with food choices, and a dentist can provide insight and advice on oral health issues.

Ozone breathing is not a clinical diagnosis, but people can experience bad breath odor when taking GLP-1 medications.

Experts say it could be due to hiccups (and therefore not bad breath), bad breath, or ketosis.

Additionally, side effects of GLP-1 medications, such as nausea and vomiting, may lead to dehydration (and dry mouth), enamel erosion, tooth sensitivity, and discoloration.

Following general guidelines for brushing, flossing, and visiting your dentist can help avoid these side effects, which usually go away over time.



Source link

Leave a Reply

Your email address will not be published. Required fields are marked *